Lake Superior, 2019Marine High Wind in Lake Superior, May 19, 2019
May 19, 2019 · NWS DLH · 2 events in 2 counties and zones
Two areas of low pressure moved northeastward across the Central Plains the weekend of the 18-19, keeping a tight gradient across western Lake Superior and persistent northeast winds. The second of the two lows was the stronger of the two and lead to gale force winds across western Lake Superior with a brief period of storm force winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two areas of low pressure moved northeastward across the Central Plains the weekend of the 18-19, keeping a tight gradient across western Lake Superior and persistent northeast winds. The second of the two lows was the stronger of the two and lead to gale force winds across western Lake Superior with a brief period of storm force winds. Winds then diminished later in the day on the 19th as the low moved away.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 19, 5:38 AM CST, 1 hour 22 minutes earlier.
Area forecast discussion, May 19, 5:38 AM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
638 AM CDT Sun May 19 2019
.SHORT TERM...(Today through Monday)
Issued at 410 AM CDT Sun May 19 2019
An area of low pressure centered over eastern Iowa this morning
will move northeastward to northern Lower Michigan by this evening
and progress farther from the Northland tonight. The strongest
forcing for ascent has shifted slightly farther east compared to
last night’s forecast. The strong convergence, frontogenesis,
and omega which was lined up over the I-35 corridor east to the
US-53 corridor in Wisconsin will arrive later and farther east
than previously indicated. A mix of rain and snow is still
possible later this morning into the afternoon. The later arrival,
however, will mean the May sun will work hard against
accumulation of snowfall except on grassy surfaces. Roads will
remain wet. Strong northeast winds will strengthen through this
morning and remain strong into the afternoon. The combination of
strong winds and snowfall may reduce visibility to one-quarter
mile at times, especially over northwest Wisconsin. Light to
moderate rainfall will affect central Minnesota east across
northwest Wisconsin today and will gradually end from west to east
as the low departs tonight. Precipitation amounts of one- half up
to 1.5 inches are possible from the Brainerd Lakes to the Twin
Ports to Silver Bay. Higher totals, possibly as much as 2 inches
of rain, are forecast over northwest Wisconsin, east of a Hayward
to Ashland line. We have seen a strong response from yesterday’s
rainfall on area streams and rivers. However, the prolonged dry
period has allowed water levels to drop, resulting in reserve
capacity for accepting new precipitation. We do not anticipate
widespread flooding today or tonight. Localized minor flooding is
possible, especially of low water crossings. Temperatures today
will be very cool across the region. The strong northeast winds
will pull lake cooled air inland over portions of east-central
Minnesota and much of northwest Wisconsin. In addition to the cold
air advection at the surface, diabatic cooling will further
suppress temperatures in heavier bands of precipitation. Monday is
shaping up warmer and drier as high pressure passes overhead.
Look for mainly sunny skies and highs in the middle 50s to middle
60s.
.LONG TERM...(Monday night through Saturday)
Issued at 410 AM CDT Sun May 19 2019
Weak high pressure will succumb to an advancing low pressure
system from the south on Tuesday. Precipitation should begin to
make its way into the Northland Tuesday night. A lot of strong,
deep convection across the Midwest will make it difficult to
determine how much moisture finally does make it all the way up
here, but with the low pressure approaching and eventually passing
to our west, it should act to pull at least one good band of
soaking rain through the region on Wednesday morning as strong
moisture transport arrives on a two-pronged 850 mb LLJ. The second
lobe of this LLJ will likely bring dry air which should result in
a dry slot as the system spins northward. This will open the
region up to the warm sector for increased potential for
thunderstorms Wednesday evening.
Brief ridging Thursday morning should cause a temporary lull in
precip, but another upper level wave will cross Thursday night.
This wave will bring another round of instability with steeper
lapse rates than the Tuesday night system - PW's will also be
higher as the moisture return is quite good with PW's in excess of
1.75". Due to the repeated precipitation events and the close
temporal proximity and the shear magnitude of the amount of water
vapor in the atmosphere believe that flooding is an increasing
threat as the weekend approaches. The storm track is expected to
shift slightly after the Friday system, but the flooding threat is
well within the confines of model uncertainty.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 631 AM CDT Sun May 19 2019
A strong system is moving through the region today bringing strong
winds and likely IFR conditions. Conditions at KINL and KBRD won't
be too bad compared to KHYR and KDLH. KHIB is in the transition
zone where the forecast is probably the toughest, so lowest
confidence in that forecast. Strong east to northeast winds will
subside this afternoon as well as the LLWS. IFR potential is high,
but current obs have fairly high ceilings relative to guidance, I
expect them to lower as the system approaches.
&&
.MARINE...
Issued at 410 AM CDT Sun May 19 2019
East to northeast winds will peak this morning as a strong low
pressure system approaches before decreasing late this afternoon.
These winds should cause large waves on the order of 10 to 15 feet
as gusts approach 45 to 50 knots.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 39 35 59 38 / 100 60 0 0
INL 53 36 62 35 / 10 0 0 0
BRD 44 33 62 40 / 90 30 0 0
HYR 40 33 60 37 / 100 90 0 0
ASX 38 36 60 35 / 100 100 0 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Gale Warning until 6 PM CDT this evening for LSZ121-142>148.
Small Craft Advisory until 7 PM CDT this evening for LSZ140-141.
&&
SHORT TERM...Huyck
LONG TERM...Wolfe
AVIATION...Wolfe
MARINE...WolfeHazardous weather outlook, May 19, 3:11 AM CST, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
411 AM CDT Sun May 19 2019
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-201130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
411 AM CDT Sun May 19 2019
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Today and Tonight
Moderate rainfall is likely at times today east of an Aitkin to
Duluth line, including northwest Wisconsin. The rain may result in
localized minor flooding.
Snow may mix with the rain for a time today. The combination of
strong northeast winds and snow may reduce visibility to one-
quarter mile at times.
Large waves are possible on Lake Superior and the adjacent
shoreline and may cause localized lakeshore flooding and beach
erosion today.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Multiple wet systems may pose flooding concerns by the middle to
late portion of the week. Thunderstorm potential is high Wednesday
through Friday, but as of now the severe threat appears low.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation is not anticipated today or tonight.
Rainfall amounts from spotters and the public are encouraged.
LSZ121-140>148-201130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
411 AM CDT Sun May 19 2019
This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.
.DAY ONE...Today and Tonight
Northeast winds will continue to increase today causing gale
conditions across the waters. A gale warning is in effect for much
of western Lake Superior through this afternoon. Small craft
conditions will follow the gale threat tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Waves will increase to 4 to 6 feet on Wednesday and a small craft
advisory will likely be needed for the North Shore.
Wolfe/Huyck
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, May 19, 5:15 AM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Duluth MN
615 AM CDT Sun May 19 2019
MNZ020-037-WIZ001-191400-
Southern Lake-Carlton and South St. Louis-Douglas-
Including the cities of Two Harbors, Silver Bay, Duluth,
and Superior
615 AM CDT Sun May 19 2019
...STRONG WINDS THIS MORNING INCLUDING THE HIGH BRIDGES LINKING
THE TWIN PORTS...
Strong north to northeast winds of 25 to 35 mph with gusts of 40
to 50 mph are expected from Silver Bay to Duluth and Superior this
morning. The strong winds will affect Minnesota Highway 61 along
the north shore of Lake Superior, the Blatnik and Bong bridges
linking Duluth and Superior, and I-35 from Duluth to Cloquet.
Use caution while traveling this morning. Keep both hands on the
wheel and prepare for strong cross winds.
Huyck
Local storm report, May 19, 5:55 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
655 AM CDT SUN MAY 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM HEAVY RAIN KETTLE RIVER 46.49N 92.88W
05/19/2019 E0.95 INCH CARLTON MN PUBLIC
REPORTED AT KETTLE RIVER.
&&
JWMarine High Wind, Duluth Mn to Pt Wing Wi
- When
- May 19, 7:00 AM CST to 2:00 PM CST
- Where
- Duluth Mn to Pt Wing Wi forecast zone, 2.28 mi NNE of Sky Harbor Airport
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mariner
- Coordinates
- 46.750, -92.020
The ship American Spirit reported northeast winds at 50 mph with a peak gust of 74 mph just off the Duluth Entry during the height of the storm. The ship was unable to make it into port and attempted to anchor off Minnesota Point, but the force of the waves and winds were dragging the anchor along the bottom of the lake.
Marine High Wind, Silver Bay Hbr to Two Hbrs Mn
- When
- May 19, 7:00 AM CST to 2:00 PM CST
- Where
- Silver Bay Hbr to Two Hbrs Mn forecast zone, 7.56 mi SE of Silver Bay Station Slvm5
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mariner
- Coordinates
- 47.190, -91.140
The ship Burns Harbor reported sustained winds of 50MPH with a peak gust of 68MPH while traveling along the North Shore of Lake Superior during the height of the storm attempting to reach safe harbor.
- Marine High Wind
- Sustained non-thunderstorm winds of 48 knots or more over water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in West Virginia, May 19, 20191 death · 2 injured · 1 event
- Tornadoes and Flash Flooding in Louisiana, May 19 to 21, 2019$434,000 · EF1 · 26 events
- Tornadoes and Damaging Wind in Ohio, May 19, 2019$954,000 · EF1 · 5 events
- Tornado in Pennsylvania, May 19, 20193 injured · $100,000 · EF1 · 1 event
- Hail and Damaging Winds in Pennsylvania, May 19, 2019$128,000 · 1.25 in hail · 40 events
- Tornado and Damaging Winds in Louisiana, May 19, 2019$203,000 · EF1 · 5 events
- Tornado and Hail in Pennsylvania, May 19, 20191 injured · $50,000 · EF1 · 21 events
- Hail and Damaging Winds in Pennsylvania, May 19, 20191 injured · $105,000 · 1.75 in hail · 19 events
- Tornado and Damaging Winds in Michigan, May 19, 2019$62,000 · EF0 · 6 events
- Flash Flood and Dust Storm in California, May 19 to 23, 2019$53,000 · 61 kt wind · 4 events
- Hail and Damaging Winds in New York, May 19, 2019$45,000 · 1 in hail · 6 events
- Damaging Winds in Indiana, May 19, 2019$26,000 · 52 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 813801, 813802.